Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Pendleton, OR

August 4, 2004Gilliam County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Aug 4, 2004, 5:24 PM PDT for Gilliam County, Oregon. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2004, 5:24 PM PDT (00:24 UTC)
Expired
Aug 4, 2004, 6:30 PM PDT
In force
66 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Gilliam County, OR

The radar

The Pendleton radar (KPDT), 112 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:45 PM PDTHAIL 0.757 Nw Lonerock, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 12:30 PM PDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPDT 050024
SVRPDT
ORC021-050130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
525 PM PDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILLIAM COUNTY IN NORTH CENTRAL OREGON

* UNTIL 630 PM PDT

* AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
  LONEROCK...OR ABOUT 17 MILES SOUTH OF CONDON...AND MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONEROCK BY 545 PM PDT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 4506 12022 4507 11977 4517 11978 4517 12008

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM PDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
200 PM PDT WED AUG 4 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS HAVE
DEVELOPED ACROSS CENTRAL AND NE OREGON THIS AFTERNOON AND SHOULD
INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON
AND EVENING HOURS.  STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR CENTRAL AND NE OREGON AND SE WASHINGTON
THROUGH 8 PM.  WIND SHEAR IS IMPRESSIVE...AND ORGANIZED CONVECTION
IS LIKELY ONCE A WAVE IN NORTHERN CALIFORNIA LIFTS NORTHEASTWARD AND
ENHANCES LIFT. A SECONDARY WAVE ROTATING ALONG THE BOTTOM OF AN
UPPER TROUGH OFF THE EASTERN PACIFIC WILL SWING NE AND ACROSS THE
REGION TONIGHT FOR SCATTERED NOCTURNAL THUNDERSTORMS.  TOUGH
DECISION ON WHAT WILL HAPPEN ONCE THIS WAVE EXITS THE REGION
THURSDAY MORNING.  WHILE THE ETA RUN SHOWS A BREAK IN PRECIPITATION
THURSDAY AFTERNOON...THE GFS SHOWS ANOTHER WEAK WAVE MOVING EAST OF
THE CASCADES FOR POSSIBLE SHOWERS AND THUNDERSTORMS.  THE ETA AND
GFS DIFFER SIGNIFICANTLY WITH THE STRENGTH OF THE TROUGH AS IT
PUSHES EAST OF THE CASCADES FRIDAY AND FRIDAY NIGHT.  THE GFS IS
MUCH STRONGER WITH THE TROUGH AND IS THE MOST PREFERRED.  HAVE A
DIFFICULT TIME BELIEVING THE TROUGH WILL DAMPEN AS ADVERTISED BY THE
ETA.  THEREFORE...HAVE CONTINUED THE CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...ESPECIALLY IN OUR WA ZONES.
SMITH

.LONG TERM...SATURDAY THROUGH WEDNESDAY...A RIDGE OF HIGH PRESSURE
WILL BEGIN TO BUILD OVER THE PACIFIC NORTH ON SATURDAY...AND WILL
STRENGTHEN THROUGH EARLY NEXT WEEK.  AS A RESULT...DRY WEATHER IS
EXPECT.  A GRADUAL WARMING TREND WILL ALSO OCCUR...WITH TEMPERATURES
ONCE AGAIN PUSHING INTO THE 90S ACROSS MUCH OF THE REGION BY
MONDAY.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 064 083 056 082 / 030 030 020 010
WALLA WALLA         067 083 058 083 / 030 030 020 010
TRI-CITIES          065 085 054 085 / 040 020 010 010
YAKIMA              061 084 052 082 / 040 030 010 020
HERMISTON           066 084 054 084 / 040 020 010 010
ELLENSBURG          060 081 054 078 / 040 030 010 020
REDMOND             052 080 047 080 / 030 020 010 010
LA GRANDE           056 081 049 082 / 030 030 020 010
JOHN DAY            057 083 051 083 / 030 030 020 010
THE DALLES          064 081 059 081 / 040 030 010 010
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SEVERE THUNDERSTORMS WATCH UNTIL 8 PM FOR
     DESCHUTES...CROOK...WHEELER..GRANT...WALLOWA...
     UNION...UMATILLA...MORROW...GILLIAM...SHERMAN...AND
     WASCO COUNTIES.
WA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR WALLA WALLA AND
     COLUMBIA COUNTIES.
&&

85
Hazardous weather outlook, Aug 4, 1:00 PM PDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
100 PM PDT WED AUG 4 2004

ORZ041>050-WAZ024>030-051200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
100 PM PDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH BOX IS IN EFFECT FOR
     EASTERN COLUMBIA RIVER GORGE (WA), EASTERN COLUMBIA RIVER GORGE
     (WA), EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE
     MOUNTAINS (WA), NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
     GORGE (OR), NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR), BLUE
     MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE
     RONDE VALLEY, WALLOWA COUNTY

STRONG THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE (WA), EASTERN COLUMBIA RIVER GORGE
     (WA), EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE
     MOUNTAINS (WA), NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
     GORGE (OR), NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR), BLUE
     MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE
     RONDE VALLEY, WALLOWA COUNTY

SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS
EASTERN OREGON AND EASTERN WASHINGTON...WHICH WILL PERSIST THROUGH
THIS EVENING. MOISTURE AND INSTABILITY COMBINED WITH STRONG MID
LEVEL WIND SHEAR WILL RESULT IN ORGANIZED THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA, HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 8 PM PDT FOR CENTRAL AND NORTHEASTERN
OREGON AND PORTIONS OF SOUTHEAST WASHINGTON...INCLUDING THE
FOLLOWING LOCATIONS
BEND...CONDON...ENTERPRISE...FOSSIL...HEPPNER...HERMISTON...JOHN
DAY...LA GRANDE...MADRAS...MAUPIN...PENDLETON...PRINEVILLE...
SENECA...THE DALLES AND WASCO IN OREGON AS WELL AS WALLA
WALLA...WALLULA...WAITSBURG...AND DAYTON IN WASHINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS THURSDAY
          EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
          SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
          COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
          NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE
          (OR), LOWER COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE
          MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN
          DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS WILL CONTINUE ON
THURSDAY...ENDING IN THE EASTERN COLUMBIA RIVER GORGE...YAKIMA
VALLEY...AND COLUMBIA BASIN BY AFTERNOON.  THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

In the hours before

Local storm report, Aug 4, 3:12 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
312 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 N CAMP POLK           44.45N 121.64W
08/04/2004  0.50 INCH        JEFFERSON          OR   TRAINED SPOTTER

            0.5 INCH HAIL MIXED WITH A FEW SNOW CRYSTALS.

0150 PM     HAIL             6 SE SISTERS            44.23N 121.46W
08/04/2004  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

            0.25 TO 0.50 INCH HAIL

0215 PM     HAIL             8 SE SISTERS            44.21N 121.43W
08/04/2004  0.75 INCH        DESCHUTES          OR   TRAINED SPOTTER

            0.75 INCH HAIL.

&&

JCM
Local storm report, Aug 4, 4:07 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
407 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FUNNEL CLOUD     20 SE PENDLETON         45.47N 118.53W
08/04/2004                   UMATILLA           OR   NWS EMPLOYEE

            WISPY FUNNEL CLOUD VISIBLE FROM NWS OFFICE. FUNNEL WAS
            ALSO REPORTED BY PUBLIC FROM PDT AIRPORT. THE FORMATION
            APPEARED TO BE A GUSTNADO.

0320 PM     HAIL             9 W MEACHAM             45.51N 118.61W
08/04/2004  0.50 INCH        UMATILLA           OR   TRAINED SPOTTER

            HEAVY ONE-HALF INCH HAIL.

0335 PM     HAIL             8 E MISSION             45.67N 118.67W
08/04/2004  0.75 INCH        UMATILLA           OR   NWS EMPLOYEE

            PENNY SIZED HAIL AND HEAVY RAIN AT MILE MARKER 224 ON
            I-84.

0346 PM     HAIL             8 W NORTH POWDER        45.03N 118.08W
08/04/2004  0.50 INCH        UNION              OR   PUBLIC

            ONE-HALF INCH HAIL AND HEAVY RAIN OCCURRING OVER ELEVATED
            TERRAIN.

&&

JJ
Local storm report, Aug 4, 5:18 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
518 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MILTON-FREEWATER        45.93N 118.39W
08/04/2004  0.75 INCH        UMATILLA           OR   PUBLIC

0445 PM     HAIL             MILTON-FREEWATER        45.93N 118.39W
08/04/2004  0.75 INCH        UMATILLA           OR   PUBLIC

0517 PM     HAIL             WALLOWA                 45.57N 117.53W
08/04/2004  0.50 INCH        WALLOWA            OR   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, Aug 4, 5:23 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
523 PM PDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             LONG CREEK              44.71N 119.10W
08/04/2004  0.88 INCH        GRANT              OR   PUBLIC

&&

TEXTDEMO

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:05 PM PDTSevere Thunderstorm WarningPDTWheeler55 min
Aug 4, 6:02 PM PDTSevere Thunderstorm WarningPDTMorrow58 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.